Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 31, NWS Seattle, WA

February 2, 2021

NWS Seattle, WA issued this small craft advisory at Feb 2, 2021, 2:59 AM PST. It took effect at Feb 2, 2021, 12:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2021, 2:59 AM PST (10:59 UTC)
In effect from
Feb 2, 2021, 12:00 PM PST
Expired
Feb 3, 2021, 8:21 AM PST
In force
20 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

085 
WHUS76 KSEW 021059
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
259 AM PST Tue Feb 2 2021

PZZ153-156-173-176-021900-
/O.NEW.KSEW.SC.Y.0031.210202T2000Z-210203T0900Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
259 AM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Coastal Waters from James Island to Cape Shoalwater out
  60 nm.

* WHEN...From noon today to 1 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Wind direction will shift as the low moves
  through the waters this evening and tonight. The strongest winds
  will be from the south or southwest this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
6 follow-up statements
170 
WHUS76 KSEW 021705
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
905 AM PST Tue Feb 2 2021

PZZ153-156-173-176-030115-
/O.CON.KSEW.SC.Y.0031.210202T2000Z-210203T0900Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
905 AM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 kt.

* WHERE...Coastal Waters From Point Grenville To Cape Shoalwater 
  10 To 60 Nm, Coastal Waters From James Island To Point 
  Grenville Out 10 Nm, Coastal Waters From James Island To Point 
  Grenville 10 To 60 Nm and Coastal Waters From Point Grenville 
  To Cape Shoalwater Out 10 Nm.

* WHEN...Until 1 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
608 
WHUS76 KSEW 022323
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
323 PM PST Tue Feb 2 2021

PZZ153-156-173-176-030730-
/O.CON.KSEW.SC.Y.0031.000000T0000Z-210203T0900Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
323 PM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Coastal Waters From Point Grenville To Cape Shoalwater 
  10 To 60 Nm, Coastal Waters From James Island To Point 
  Grenville Out 10 Nm, Coastal Waters From James Island To Point 
  Grenville 10 To 60 Nm and Coastal Waters From Point Grenville 
  To Cape Shoalwater Out 10 Nm.

* WHEN...Until 1 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
171 
WHUS76 KSEW 030441
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
841 PM PST Tue Feb 2 2021

PZZ153-156-173-176-031200-
/O.EXT.KSEW.SC.Y.0031.000000T0000Z-210203T1200Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
841 PM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southeast winds 15 to 25 kt.

* WHERE...Coastal Waters From Point Grenville To Cape Shoalwater 
  10 To 60 Nm, Coastal Waters From James Island To Point 
  Grenville Out 10 Nm, Coastal Waters From James Island To Point 
  Grenville 10 To 60 Nm and Coastal Waters From Point Grenville 
  To Cape Shoalwater Out 10 Nm.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
178 
WHUS76 KSEW 030546
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
946 PM PST Tue Feb 2 2021

PZZ130-150-170-031100-
/O.EXB.KSEW.SC.Y.0031.000000T0000Z-210203T1100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
946 PM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...East winds 15 to 25 kt.

* WHERE...West Entrance U. S. Waters Strait of Juan de Fuca, 
  Coastal Waters from Cape Flattery to James Island out 60 nm.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ132>134-031100-
/O.EXB.KSEW.SC.Y.0031.000000T0000Z-210203T1100Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
946 PM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...Southeast winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca, 
  Northern Inland Waters Including The San Juan Islands and 
  Admiralty Inlet.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ153-156-173-176-031200-
/O.CON.KSEW.SC.Y.0031.000000T0000Z-210203T1200Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
946 PM PST Tue Feb 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WHAT...Southeast winds 15 to 25 kt.

* WHERE...Coastal Waters from James Island to Cape Shoalwater out
  60 nm.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
019 
WHUS76 KSEW 031054
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
254 AM PST Wed Feb 3 2021

PZZ130-132>134-150-170-031200-
/O.CAN.KSEW.SC.Y.0031.000000T0000Z-210203T1100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
254 AM PST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased below advisory criteria, so the advisory has been
cancelled.

$$

PZZ153-173-031200-
/O.CAN.KSEW.SC.Y.0031.000000T0000Z-210203T1200Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
254 AM PST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased below advisory criteria, so the advisory has been
cancelled.

$$

PZZ156-176-031700-
/O.EXT.KSEW.SC.Y.0031.000000T0000Z-210203T1700Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
254 AM PST Wed Feb 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Northeast winds 15 to 25 kt and seas 8 to 10 ft at 10 
  seconds.

* WHERE...Coastal Waters from Point Grenville to Cape Shoalwater
  out 60 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
852 
WHUS76 KSEW 031621
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
821 AM PST Wed Feb 3 2021

PZZ156-176-031730-
/O.CAN.KSEW.SC.Y.0031.000000T0000Z-210203T1700Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
821 AM PST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have seased. 

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Feb 2, 2:50 AM PST, 9 minutes earlier.

Area forecast discussion, Feb 2, 2:50 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
250 AM PST Tue Feb 2 2021

.SYNOPSIS...Wet weather will continue through the day today as a
trough remains just offshore. A few thunderstorms will be possible
along the Coast and Olympic Peninsula this afternoon, carrying the
threat for lightning and small hail. Conditions dry out on
Wednesday before another quick moving system brings lowland rain
and mountain snow on Thursday. Conditions then dry out again for
Friday and Saturday, with a slight chance for a few showers
returning late in the week and early next week.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...The synoptic scale pattern
early this morning is characterized by an elongated ridge of high
pressure that extends over portions of the Pacific northward into
the Gulf of Alaska and western Alaska, while a trough remains
downstream of it near the Pacific Northwest and BC Coast. Within
the trough, several shorter-wave perturbations can be made out in
water vapor imagery, with a rather strong impulse detected just
off the northern BC Coast, moving southward. At the surface,
several weak troughs are noted, associated with the upper level
pattern, while high pressure continues over the Rockies.

MRMS radar imagery shows widespread rain continuing across the
area this morning, although it has become a bit less extensive
over the past few hours. Expect to see a continued, gradual
decrease in coverage for the next several hours. Going back to
water vapor imagery, have noted a compact shortwave trough
tracking just east of 130W as of ~2AM. This shortwave is expected
to move inland this morning and will supply enough ascent for the
redevelopment of areas of rain. Hi-res model guidance is picking
up the evolution of this and has unfortunately trended wetter for
much of today as compared to the model runs 24 hours ago. Can
already see the beginnings of this on KLGX and MRMS radar imagery
off the Oregon Coast. This area of precipitation will begin to
push into SW Washington after or just around sunrise and continue
east/NE through the remainder of the morning and into the
afternoon. The shortwave responsible for this additional rain will
then pull NE of the area later in the afternoon. Proceeding the
shortwave will be the aforementioned larger scale trough axis that
was over Pacific. This will make for rapidly cooling air in the
mid and upper levels of the atmosphere, with which numerous
convective showers are expected to develop as well as advect off
of the Pacific. The cooler mid level air aloft is expected to be
enough to steepen 700-500mb lapse rates and may prove sufficient
enough for a few lightning strikes and some small hail within the
heaviest showers. In addition to the trough axis itself, the
aforementioned strong impulse from the northern BC Coast will
dive quickly south towards Vancouver Island by late this
afternoon and early evening. This will aid in additional height
falls and jet forcing over the area and is expected to help
sustain or even enhance convective shower coverage. This may also
help increase the chance for a few thunderstorms. Given the
current projected track of this low, the best forcing and deepest
moisture is expected to be to our south along the OR Coast, where
some of the hi-res guidance is even suggestive of some loosely
organized clusters of convective showers. The threat for mountain
snow will also exist within this environment today, especially as
snow levels remain lower in the 2000-2500 ft range. The areas most
prone to seeing decent snowfall accumulation over the next 24
hours appear to be the Southern Olympics and Southern Cascades. A
Winter Weather Advisory has been introduced with this forecast
update for these areas above 2000ft. See WSWSEW for better
details.

The strong impulse will then continue to the south near the WA/OR
border into tonight where most of the moisture will be pulled with
it. Expect to see some wrap-around shower activity through the
night tonight, eventually drying out from north to south. Heights
will then rapidly rise through the day on Wednesday as a large
anticyclone over the Pacific tries to pivot into the local area.
It appears we may see a return to some sunshine through the day!
Dry conditions will carry into Thursday morning, and would
normally introduce fog into the forecast during this type of
setup, but it currently appears the ridge will be dirty, with
cloud cover spilling down into the area Wednesday night from the
north, ahead of a subtle speed max pushing into the Gulf of
Alaska.

The perturbation over the Gulf of Alaska will then ride the ridge
down into Western WA late in the day on Thursday, bringing
increasing rain chances to the northern half of the area. Snow
levels initially between 1000-2000ft Thursday morning will
recover to 2000-2500 ft as the precip moves in, so any winter
precip will confined to the higher terrain. This system will then
follow us into the long term.

Kovacik

.LONG TERM /FRIDAY THROUGH MONDAY/...The long term will pick up
with the aforementioned disturbance from the end of the short
term moving south across W WA. This will keep for continued rain
into the early morning hours Friday, tapering to showers and
diminishing by the afternoon. Could then see a few peeks of sun
Friday afternoon as conditions remain dry. Dry NW flow aloft (with
high pressure at the sfc) will continue across the area through
Saturday as the region remains on the eastern periphery of a
Pacific anticyclone within a weak Rex Block.

By Sunday, the ridge will begin to break down as strong high
pressure begins to build into Greenland and a trough pushes from
the far northern Northwest Territories towards northern Alaska.
This may be the beginning stages of an attempt for longwave
troughing to build over a majority of the CONUS towards the end of
this forecast period. Ensemble guidance is hinting at this
possibility, however, as we have seen over the last month or so,
this evolution can be finicky. It will remain a bit fuzzy for a
while as to where the Pacific ridge will establish itself in
relation to the US trough. Current forecast will place W WA in
between the features, with a slight chance for showers in spots
for Sunday and Monday.

Kovacik

&&

.AVIATION...Southwesterly flow continues this morning with
continued showers across the region this morning, though a bit less
widespread in coverage. Predominantly low VFR ceilings across
Western Washington early this morning with few areas of local MVFR
- especially under heavier showers. Expect this trend to generally
continue, though if some clearing develops aloft between showers,
could see IFR stratus develop in the more prone locations along the
coast and around KPWT and from KOLM south through KCLS, as well as
near the coast.  Otherwise, mix of MVFR and VFR ceilings expected
this afternoon with increasing southerly surface winds.

KSEA...VFR ceilings with continued showers early this morning.
Expect some lowering toward daybreak,with about a 40% chance of
lower MVFR to IFR ceilings for a few hours around daybreak. Gradual
improvement through the day with lingering showers and increasing
southerly winds to 10-15 kt.    Cullen

&&

.MARINE...Winds continue to generally ease over the waters this
morning, though a few areas of winds 15-20 kt do remain. The next
low will move southeast off the Vancouver Island coast today before
arriving in the coastal waters by evening. This will bring some
increasing winds, especially near and on the south side of the low
center. A small craft advisory has been issued for the southern
portions of coastal waters (from James Island southward, out 60 nm)
for these increasing winds this afternoon. Will need to closely
monitor winds for the interior waters, but generally expect other
areas to remain around 15-20 kt. A break in the winds Wednesday as
higher pressure builds over the eastern Pacific. However, it will
remain far enough offshore to allow some disturbances to drop from
the northwest across the waters. One of these disturbance will
likely lead to a push of stronger winds through the Strait of Juan
de Fuca later Thursday evening into early Friday. Seas generally
below 10 feet this morning and will continue to gradually subside
today through around midweek. Another larger west swell may arrive
late in the week.     Cullen

&&

.HYDROLOGY...Wet weather will continue through today before some
breaks in the precipitation through the rest of the week. Rainfall
totals over the last 24 hours range from 1-2.5 inches in the
Olympics and North Cascades, to around an inch along the Coast,
and under 1 inch for remaining locations. The rainfall over the
Olympics was enough to push the Skokomish River into minor flood
stage yesterday afternoon. Current observations indicate that the
river has crested around 17 feet and is beginning to fall. Will
be continuing the River Flood Warning into today. Additional
precipitation is expected in the Olympics today, but is not
expected to cause another significant rise in the river, as snow
levels will be lower (2000-2500ft). See FLSSEW for more details.

Additional rainfall today and tonight is expected to range from
1-1.5 inches in the higher terrain, 0.5-1.0 inches near the Coast,
and under a half an inch across the lowlands. The highest QPF
amounts look to be targeted in the southern Olympics and the
Southern Cascades, where low snow levels will allow for more
snowfall than the previous 24 hours. No additional river flooding
expected today or over the next 7 days.

Kovacik

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 AM PST Wednesday for Cascades
     of Pierce and Lewis Counties.

     Winter Storm Warning until 4 AM PST early this morning for
     Cascades of Whatcom and Skagit Counties.

     Winter Weather Advisory until 4 AM PST Wednesday for Olympics.

PZ...Small Craft Advisory from noon today to 1 AM PST Wednesday for
     Coastal Waters From James Island To Cape Shoalwater Out 60 nm.

&&

www.weather.gov/seattle

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.